What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 16, 12:00 AM CST, 3 hours 55 minutes earlier.
Area forecast discussion, Sep 16, 12:00 AM CST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
100 AM CDT Thu Sep 16 2021
.DISCUSSION...(This evening through Tuesday)
Issued at 315 PM CDT Wed Sep 15 2021
Summary: A system will cross Thursday potentially bringing strong
to severe storms. Pretty quiet afterwards until next week when
more wet systems are expected.
High pressure will slowly erode tonight as a cold front approaches
from Canada Thursday. Meanwhile a warm front will lift north
through Minnesota tonight bringing some scattered showers and
maybe an isolated thunderstorm.
The real show sets up with the cold front as a buoyant air mass
will combine with strong flow aloft to create an environment
conducive to strong to severe thunderstorm development. There is
some question as to how much debris from the warm front will
remain and inhibit insolation Thursday morning, the fact that
upper level forcing remains disjointed from the best
thermodynamics, and there will be a moderately strong cap that
needs to be broken. Despite this, rich moisture advection in the
presence of strong shear and cold frontal forcing may squeak a few
cells past the goalie to get some CI started by mid to late
afternoon. Any cells that do get going have a good hodograph to
work with for rotating updrafts in a rich SRH environment. All of
this is dependent upon CI. CAMs show decent agreement in sparking
CI by 21Z and for sure by 00Z, but with convection starting so
late in the day it may be a short-lived event with the loss of the
sun. So the severe threat may be limited to just a few short hours
in the afternoon where all the ingredients come together.
High pressure builds on Friday for another dry and breezy day.
A deep upper level low will slowly move east next week bringing an
increased threat for prolonged periods of rain and clouds.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 100 AM CDT Thu Sep 16 2021
VFR conditions are expected for most of the first 12 hours of the
TAF period. There is a cluster of thunderstorms currently over
northwest Minnesota, moving east-northeast towards INL. This
activity is expected to weaken as it approaches our region, so
confidence is too low to include visibility/ceiling reductions at
this time. We will see some widespread low-level wind shear,
thanks to a 40 to 50 knot low-level jet. Eventually, the LLWS will
decrease after sunrise this morning. Attention then turns to
increasing chances of thunderstorms this afternoon and evening
along an approaching cold front, some of which could be strong to
severe. Confidence in the timing of this line of storms is pretty
high, given good agreement among the high-resolution models, so
based the timing off of these models. Likely could see MVFR, and
possibly IFR, visibility/ceiling reductions with this activity.
Some lingering low clouds are expected in the wake of the cold
front. LLWS wind shear should return to HYR at the end of the TAF
period.
&&
.MARINE...
Issued at 315 PM CDT Wed Sep 15 2021
High pressure will give way to a low pressure system crossing
Canada Thursday and draping a cold front across western Lake
Superior by Thu afternoon. This will likely bring thunderstorms to
the waters in addition to a strengthened pressure gradient which
will cause south winds of 15 to 20 knots gusting to 30 knots along
portions of the near shore waters. Waves will respond with growth
in excess of 6 feet near Grand Portage. There is quiet a bit of
model uncertainty on how winds will unfold given the stable nature
of Lake Superior, but went with widespread small craft advisories
to highlight the potential for much stronger winds than forecast
arriving at the surface - as some model guidance suggests gales.
Waves and winds will die down Friday after the frontal passage
occurs.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 58 77 53 68 / 30 60 80 20
INL 56 73 45 64 / 30 70 40 10
BRD 60 81 52 68 / 20 60 50 10
HYR 55 78 54 70 / 30 50 80 30
ASX 58 81 55 72 / 20 50 80 30
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 2 AM CDT Friday for LSZ121-145>148-
150.
Small Craft Advisory until noon CDT today for LSZ141>144.
Small Craft Advisory until 5 AM CDT Friday for LSZ140.
&&
DISCUSSION...Wolfe
AVIATION...JTS
MARINE...WolfeHazardous weather outlook, Sep 16, 2:56 AM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
356 AM CDT Thu Sep 16 2021
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
356 AM CDT Thu Sep 16 2021
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
Thunderstorms will be possible this morning over northern Minnesota
with small hail and gusty winds to 50 mph the main threats.
Severe thunderstorms are possible this afternoon and evening
across much of the Northland with chances highest over northern
Minnesota. The main threats will be large hail to ping pong ball
size and damaging wind to 70 mph. A tornado can't be ruled out.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A few thunderstorms are possible Friday over portions of the
Northland and again next Sunday night into Tuesday.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters may be needed into this evening.
LSZ121-140>148-150-171030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
356 AM CDT Thu Sep 16 2021
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Today and Tonight
Thunderstorms will be possible today, isolated this morning with a
better chance this afternoon and tonight. A few severe thunderstorms
will be possible later this afternoon into the evening with large
hail and strong winds the main threats.
Strong southerly winds will continue and create hazardous
conditions, especially for small craft. Small Craft Advisories are
in effect.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
More thunderstorms are possible Sunday night into early next week.
Melde
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Sep 16, 1:42 AM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Duluth MN
242 AM CDT Thu Sep 16 2021
MNZ010-018-025-160815-
Koochiching MN-North Cass MN-North Itasca MN-
242 AM CDT Thu Sep 16 2021
...Strong thunderstorms will impact portions of northwestern Itasca,
northwestern Cass and south central Koochiching Counties through 315
AM CDT...
At 242 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Northome, to Turtle River, to 9 miles
southeast of Rice Lake, moving east at 50 mph.
HAZARD...Wind gusts up to 45 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Alvwood around 245 AM CDT.
Other locations in the path of these storms include Bigfork, Effie,
Squaw Lake, Oslund, Lake Winnibigoshish and Inger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
&&
LAT...LON 4741 9467 4741 9442 4777 9442 4785 9428
4792 9334 4752 9388 4746 9400 4746 9407
4743 9405 4712 9466
TIME...MOT...LOC 0742Z 267DEG 45KT 4781 9430 4758 9473 4729 9536
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MeldeSpecial weather statement, Sep 16, 2:12 AM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Duluth MN
312 AM CDT Thu Sep 16 2021
MNZ018-025-026-160845-
North Cass MN-North Itasca MN-South Itasca MN-
312 AM CDT Thu Sep 16 2021
...Strong thunderstorms will impact portions of west central Itasca
and northwestern Cass Counties through 345 AM CDT...
At 312 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northwest of Lake Winnibigoshish, to 9
miles south of Bemidji, to 6 miles west of Lake George, moving east
at 35 mph.
HAZARD...Wind gusts up to 45 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Lake Winnibigoshish and Inger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
&&
LAT...LON 4740 9467 4741 9467 4741 9442 4760 9442
4760 9360 4724 9424 4711 9466
TIME...MOT...LOC 0812Z 274DEG 29KT 4752 9443 4735 9491 4723 9513
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MeldeSpecial weather statement, Sep 16, 2:23 AM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Duluth MN
323 AM CDT Thu Sep 16 2021
MNZ010-011-018-019-160900-
Central St. Louis MN-Koochiching MN-North St. Louis MN-
North Itasca MN-
323 AM CDT Thu Sep 16 2021
...Strong thunderstorms will impact portions of northeastern Itasca,
southeastern Koochiching and west central St. Louis Counties through
400 AM CDT...
At 322 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Effie, to Bigfork, to
near Oslund, moving east at 45 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around.
Locations impacted include...
Marcell, Bigfork, Meadow Brook, Effie, Gheen, Togo, Spring Lake, Sand
Lake, Celina, Greaney, Deer Creek Reservation, Jessie Lake, Talmoon,
Bear Lake, Coon Lake, and Scenic State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
&&
LAT...LON 4774 9376 4795 9344 4805 9259 4779 9299
4759 9342 4758 9410
TIME...MOT...LOC 0822Z 264DEG 38KT 4791 9345 4775 9369 4763 9394
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MeldeSpecial weather statement, Sep 16, 2:43 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Duluth MN
343 AM CDT Thu Sep 16 2021
MNZ011-018-019-025-026-160915-
Central St. Louis MN-North St. Louis MN-North Cass MN-
North Itasca MN-South Itasca MN-
343 AM CDT Thu Sep 16 2021
...Strong thunderstorms will impact portions of eastern Itasca,
northern Cass and west central St. Louis Counties through 415 AM
CDT...
At 343 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Togo, to 6 miles southeast of
Marcell, to 6 miles northwest of Leech Lake, moving east at 50 mph.
HAZARD...Wind gusts up to 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Hibbing, Grand Rapids, Lake Vermilion, Chisholm, Mountain Iron,
Cohasset, Coleraine, Keewatin, Nashwauk, Deer River, Cook, Taconite,
Meadow Brook, Bena, Federal Dam, Zemple, Boy River, Gheen, Days High
Landing, and Togo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
&&
LAT...LON 4722 9460 4759 9369 4790 9324 4789 9308
4797 9308 4798 9309 4800 9224 4749 9283
4712 9388
TIME...MOT...LOC 0843Z 273DEG 42KT 4792 9314 4753 9360 4725 9447
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MeldeSpecial weather statement, Sep 16, 3:12 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Duluth MN
412 AM CDT Thu Sep 16 2021
MNZ018-019-025-026-160945-
Central St. Louis MN-North Cass MN-North Itasca MN-South Itasca MN-
412 AM CDT Thu Sep 16 2021
...Strong thunderstorms will impact portions of southeastern Itasca,
northeastern Cass and central St. Louis Counties through 445 AM
CDT...
At 411 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cook, to near Keewatin, to 6 miles west of
Days High Landing, moving east at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Hibbing, Grand Rapids, Lake Vermilion, Virginia, Chisholm, Eveleth,
Mountain Iron, Cohasset, Hoyt Lakes, Coleraine, Gilbert, Keewatin,
Buhl, Nashwauk, Biwabik, Deer River, Cherry, Embarrass, Cook, and
Tower.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
&&
LAT...LON 4756 9329 4786 9286 4783 9191 4741 9243
4713 9344 4720 9413
TIME...MOT...LOC 0911Z 274DEG 40KT 4781 9272 4745 9313 4723 9395
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MeldeSpecial weather statement, Sep 16, 3:42 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Duluth MN
442 AM CDT Thu Sep 16 2021
MNZ012-019-026-161015-
Northern Cook/Northern Lake MN-Central St. Louis MN-South Itasca MN-
442 AM CDT Thu Sep 16 2021
...Strong thunderstorms will impact portions of southeastern Itasca,
central St. Louis and west central Lake Counties through 515 AM
CDT...
At 442 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tower, to Cherry, to near Gunn, moving
east at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Hibbing, Grand Rapids, Virginia, Eveleth, Mountain Iron, Hoyt Lakes,
Coleraine, Gilbert, Aurora, Babbitt, Biwabik, Cherry, Embarrass,
Tower, Warba, Toivola, Fairbanks, Birch Lake, Whiteface Reservoir,
and Gunn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
&&
LAT...LON 4786 9133 4738 9187 4708 9291 4717 9365
4748 9276 4783 9225
TIME...MOT...LOC 0942Z 273DEG 40KT 4779 9223 4743 9268 4718 9347
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Melde